Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Memphis, TN

May 3, 2002Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2002, 1:35 AM CDT for Itawamba County, Lee County, Mississippi. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2002, 1:35 AM CDT (06:35 UTC)
Expired
May 3, 2002, 2:00 AM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Itawamba County, MS, Lee County, MS

What was reported inside it

TimeReportWhereRemark
May 3, 1:38 AM CDTHail 1Saltillo, MS
May 3, 1:55 AM CDTHail 1Ratliff, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 030635
SVRMEM
MSC057-081-030700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
135 AM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 200 AM CDT.

* AT 132 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SALTILLO...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 200 AM CDT INCLUDE...
  MANTACHIE...
  SANDY SPRINGS...
  FAIRVIEW...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3450 8871 3432 8873 3425 8818 3446 8816

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:10 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 2, 8:10 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
810 PM CDT THU MAY 2 2002

THUNDERSTORM CONFINED TO NORTH MISSISSIPPI THIS EVENING. SEVERE
THUNDERSTORM WATCH 213 HAS EXPIRED AND WILL NOT BE RENEWED AT THIS
TIME. UPDATED ZONES TO REMOVE MENTION OF WATCH AND REMOVE POPS FROM
NORTHERN PARTS OF FORECAST AREA.

.MEG...NONE.

In the hours before

Local storm report, May 2, 9:14 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    BETHEL SPRINGS            TN   1.00 INCH HAIL
05/02/02   MCNAIRY                        REPORTED BY SPOTTER.

0330 PM    HICKORY VALLEY            TN   0.75 INCH HAIL
05/02/02   HARDEMAN                       REPORTED BY POLICE.

0415 PM    COUNCE                    TN   0.75 INCH HAIL
05/02/02   HARDIN                         REPORTED BY HARDIN COUNTY
                                          SHERIFFS OFFICE.

0545 PM    MARVELL                   AR   0.75 INCH HAIL
05/02/02   PHILLIPS                       REPORTED BY POLICE.

0645 PM    BATESVILLE                MS   0.75 INCH HAIL
05/02/02   PANOLA                         REPORTED BY POLICE.

0800 PM    FURRS                     MS   1.75 INCH HAIL
05/02/02   PONTOTOC                       REPORTED BY HAM RADIO
                                          OPERATOR.

0804 PM    1W TUPELO                 MS   0.75 INCH HAIL
05/02/02   LEE(MS)                        REPORTED BY HAM RADIO
                                          OPERATOR.

0807 PM    TUPELO                    MS   1.00 INCH HAIL
05/02/02   LEE(MS)                        REPORTED BY LEE(MS)
                                          COUNTY EMA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:14 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah31 min
May 2, 7:54 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee36 min
May 3, 12:17 AM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha28 min
May 3, 12:40 AM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha35 min
May 3, 12:42 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw33 min
May 3, 1:15 AM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha30 min
May 3, 3:05 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe25 min
May 3, 4:48 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe57 min
May 3, 9:23 AM CDTFlash Flood WarningMEGCoahoma, Itawamba, Lafayette, Lee, Panola, Pontotoc and 2 more3 hr
May 3, 10:24 AM CDTFlash Flood WarningMEGPrentiss, Tishomingo3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.